[Clinical manifestation of adrenal cortex insufficiency during thyroid hormone substitution].

Abstract

HISTORY AND CLINICAL FINDINGS For 4 months a 37-year-old woman had been treated for Hashimoto thyroiditis with L-thyroxine, at first 25, then 50 micrograms. From the moment the higher dose had been started she experienced weakness, dizzy spells, nausea, vomiting, weight loss and hyperpigmentation. Her blood pressure was reduced to about 80/60 mm Hg. INVESTIGATION The cortisol level was 5.4 nmol/l. When adrenocorticotrophic hormone was administered the cortisol level rose inadequately. Serum ACTH was raised to 3993 pg/ml. TREATMENT AND COURSE When hydrocortisone was administered (10 mg in the morning plus 5 mg three times daily) her condition immediately improved and L-thyroxine (50 micrograms/d) was now well tolerated. CONCLUSION Substitution with thyroid hormone causes an increased cortisol breakdown in the liver. It is likely that this will have accentuated the previously latent cortisol deficiency resulting from adrenal cortical insufficiency (caused by an autoimmune mechanism) thus producing typical addisonian signs.

Cite this paper

@article{Soest1996ClinicalMO, title={[Clinical manifestation of adrenal cortex insufficiency during thyroid hormone substitution].}, author={Robert J. van Soest and Stefan A. M{\"{u}ller-Lissner}, journal={Deutsche medizinische Wochenschrift}, year={1996}, volume={121 13}, pages={406-8} }